Michigan, 2001

Damaging Winds in Michigan, September 8, 2001

September 8, 2001 · NWS GRR · 8 events in 8 counties and zones

Severe thunderstorms caused numerous reports of wind damage. The first report of wind damage came from Scotts (Kalamazoo county), where law enforcement reported that several trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$124,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms caused numerous reports of wind damage. The first report of wind damage came from Scotts (Kalamazoo county), where law enforcement reported that several trees were blown down. Spotters in Battle Creek (Calhoun county) reported that 8 inch tree branches and power lines were blown down. Law enforcement in Battle Creek confirmed that report and added that several trees were blown down in Battle Creek, and one tree 1 mile south of Battle Creek was blown down onto a trailer. Law enforcement from Calhoun county also reported that numerous trees and power lines were blown down primarily across the western portion of the county. In Potterville (Eaton county), several trees were blown down. Power lines were blown down 5 miles northeast of Kentwood (Kent county). Local media reported that numerous large trees were blown down and a barn door was blown down 3 miles northeast of Mason, in Ingham county. Law enforcement in Sidney (Montcalm county) reported that three trees were blown down. A large tree was also blown down in Orangeville (Barry county). Finally, another tree was blown down 4 miles northeast of Burnips (Allegan county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 8, 11:15 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 8, 11:15 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT SAT SEP 8 2001

...THREAT FOR SEVERE IS THE CONCERN FOR THIS AFTERNOON...

CURRENTLY THERE IS CONSIDERABLE LOW CLOUDINESS OVER MOST OF LOWER
MICHIGAN.  ALSO... THE WATER VAPOR LOOP SHOWS CONSIDERABLE MID LEVEL
DRYING GOING ON IN THE NVA AREA BETWEEN THE SUBTROPICAL SHORT WAVE
WHICH AT 15Z EXTENDED FORM NRN LK HURON TO EASTERN LOWER MICHIGAN
AND THE MUCH STRONGER SHORTWAVE ASSOCIATED WITH THE UPPER LEVEL
TROUGH AND SFC FRONTAL SYSTEM OVER THE PLAINS. VIS IMAGES AND SFC
OBS SHOW SOME CLEARING IN THE LOW CLOUDS OVER ERN IL WHERE THE UPPER
AIR ANAL SHOWS A DRY POCKET OF AIR BETWEEN 925 AND 850 MB.  THERE IS
A DEEP TROPICAL CONNECTION SEEN ON THE WATER VAPOR IMAGES FOR BOTH
THE LK HURON SHORT WAVE AND TO A LESS EXTENT THE FRONTAL SHORTWAVE.
MSAS SHOWS THE AXIS OF HIGHEST SFC DEW POINTS OVER IN AIMED AT
SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN. THERE ALSO IS THE
ENTRANCE REGION TO A 80 KNOT 300 MB JET OVER WI TO HELP THE LIFT
FROM THE SHORT WAVE ASSOCIATED WITH THE FRONT OVER WI.

SO... WHAT WILL HAPPEN... MODIFIED DTX SOUNDINGS AND MODEL SOUNDING
SUGGEST 2000 TO 3000 J/KG WITH HIGHS IN THE MID 80S OVER SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON. THERE IS 20 TO 30 KNOTS OF VERTICAL
SHEAR DUE TO THE 30 TO 40 KNOTS OF WIND ABOVE 2000 FT ALTHOUGH IT IS
UNI-DIRECTIONAL.  GIVEN CAPES NEAR 2500 J/KG... K INDEX VALUES IN
THE 35C RANGE... SFC BASED LIS NEAR 7C... ISOLATED SUPER CELL
THUNDERSTORMS SEEM A GOOD POSSIBILITY FOR SOUTHWEST MICHIGAN THIS
AFTERNOON. WITH THE WET BULB ZERO IS JUST OVER 11000 FT... HAIL
WOULD BE POSSIBLE WIND WOULD BE THE MOST LIKELY TYPE OF SEVERE
WEATHER FOR SOUTHWEST MICHIGAN THIS AFTERNOON.

MAIN QUESTION THEN IS WERE WILL THE THUNDERSTORMS BE? SINCE THERE IS
LITTLE GOING ON NOW.  BY THE TIME ANYTHING DID START... THERE IS
LIKELY TO BE A WEAK LAKE BREEZE BOUNDARY... LIKE THERE WAS
YESTERDAY. THAT WOULD FORCE THE CONVECTION INLAND.  ALSO THE RUC
SHOWS VERY POSITIVE 850 BASED LIS OVER WEST CENTRAL LOWER MICHIGAN
DURING THE AFTERNOON (DUE TO THE DRY AIR POCKET AT 850 MB). ALSO...
BY THE TIME ANYTHING COULD START... THE SHORTWAVE ENERGY AND UPPER
DIVERGENCE FIELDS WILL BE OVER THE CENTRAL PART OF LOWER MICHIGAN...
SO I DO NOT BELIEVE THERE IS MUCH OF A CHANCE OF THUNDERSTORMS THIS
AFTERNOON WEST OF US-131.  MOST LIKELY WHAT EVER DOES HAPPEN WILL BE
EAST OF A AZO TO GRR TO RQB LINE.  SO I DECREASED THE POP TO CHC
OVER WRN LWR... AND INCREASED THE CHANCE TO LIKELY SE PART OF OUR
CWA THIS AFTERNOON.  I ALSO PUT WORDING IN FOR THE THUNDERSTORMS TO
MOSTLY BE DURING THE MID TO LATE AFTERNOON SINCE NOTHING IS GOING ON
NOW OR IS EVEN CLOSE TO US.

THE HIGH TEMPERATURE FORECAST LOOKS FINE SINCE THAT DRY AIR TO THE
SOUTHWEST OF MICHIGAN SHOULD ALLOW THE EXTENSIVE LOW CLOUDS TO
DISSIPATE BY EARLY THIS AFTERNOON.

I INCREASED THE WIND SPEEDS BASED ON THE SOUNDING AND SFC WIND
REPORTS AROUND THE AREA AT 1100 AM.

.GRR...NONE

WDM

In the hours before

Special weather statement, Sep 8, 2:16 PM EST, 14 minutes before
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT SEP 8 2001

THE STORM PREDICTION CENTER HAS ISSUED A FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN

IN WEST CENTRAL MICHIGAN
     NEWAYGO AND LAKE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF IN AND
NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN
DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO
NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.

WDM
NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalamazoo

When
September 8, 2:30 PM EST
Where
Kalamazoo County, Scotts
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -84.433

Thunderstorm Wind, Calhoun

When
September 8, 2:43 PM EST to 2:55 PM EST
Where
Calhoun County, Countywide
Measured
60 kt (69 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -85.133

Thunderstorm Wind, Eaton

When
September 8, 3:25 PM EST
Where
Eaton County, Potterville
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -85.517

Thunderstorm Wind, Kent

When
September 8, 3:36 PM EST
Where
Kent County, Kentwood
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -85.833

Thunderstorm Wind, Ingham

When
September 8, 3:55 PM EST
Where
Ingham County, Mason
Measured
53 kt (61 mph)
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
42.183, -85.417

Thunderstorm Wind, Montcalm

When
September 8, 4:05 PM EST
Where
Montcalm County, Sidney
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -85.000

Thunderstorm Wind, Barry

When
September 8, 4:10 PM EST
Where
Barry County, Orangeville
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -84.733

Thunderstorm Wind, Allegan

When
September 8, 5:05 PM EST
Where
Allegan County, Burnips
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -85.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267806, 5267807, 5267808, 5267809, 5269028, 5269029, 5269030, 5269031.